Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 28, 2004, 8:41 PM EDT for 9 counties in New York; 5 counties in New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2004, 8:41 PM EDT (00:41 UTC)
- Expired
- Sep 28, 2004, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 290045
FFWOKX
NJC003-013-017-031-039-NYC005-047-061-071-079-081-085-087-119-290345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
841 PM EDT TUE SEP 28 2004
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS EXTENDED OR ISSUED THE
* FLASH FLOOD WARNING FOR...
BERGEN COUNTY IN NORTHEAST NEW JERSEY
ESSEX COUNTY IN NORTHEAST NEW JERSEY
HUDSON COUNTY IN NORTHEAST NEW JERSEY
UNION COUNTY IN NORTHEAST NEW JERSEY
ORANGE COUNTY IN SOUTHEAST NEW YORK
PUTNAM COUNTY IN SOUTHEAST NEW YORK
ROCKLAND COUNTY IN SOUTHEAST NEW YORK
BRONX COUNTY IN SOUTHEAST NEW YORK
NEW YORK COUNTY IN SOUTHEAST NEW YORK
KINGS COUNTY IN SOUTHEAST NEW YORK
RICHMOND COUNTY IN SOUTHEAST NEW YORK
QUEENS COUNTY IN SOUTHEAST NEW YORK
PASSAIC COUNTY IN NORTHEAST NEW JERSEY
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK
* UNTIL 1145 PM EDT
* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN CONTINUING OVER THE AREA...MOVING ONLY SLOWLY EAST.
BETWEEN 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THIS
AREA. WITH RAINFALL RATES OF UP TO AN INCH IN ONE HOUR...
FLOODING OF SMALL CREEKS AND STREAMS...AND POOR DRAINAGE AND
LOW LYING AREA ROADWAYS IS EXPECTED TO CONTINUE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.
$$
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4157 7351 4169 7415 4152 7479 4045 7459
4049 7373 4093 73731 follow-up statement
000 WGUS71 KOKX 290357 FFSOKX NJC003-013-017-031-039-NYC005-047-061-071-079-081-085-087-119-290700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1157 PM EDT TUE SEP 28 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1145 PM EDT HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS PASSED EAST OF THE WARNED AREA...ENDING THE THREAT OF FLASH FLOODING. LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH A GOOD PORTION OF THE OVERNIGHT WITH CONTINUED PONDING OF WATER ON ROADWAYS. STREAMS AND CREEKS WILL ONLY SLOWLY RECEDE OVERNIGHT...SO SOME ROADWAYS AND ADJACENT LOW-LYING AREAS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:48 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 28, 2:48 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT TUE SEP 28 2004
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT THROUGH THIS TIME WITH TRACK OF
JEANNE ALTHOUGH QPF DIFFERENCE NOTED. GFS HEAVY NOW WITH ITS AMOUNTS
ACROSS MY CWA. DO BELIEVE HIGHER AMOUNTS ARE POSSIBLE...BUT STILL
FEEL THAT UPWARDS TO 2 INCHES WORKS WELL FOR ALL MY ZONES EXCEPT THE
NORTHWESTERN ONES WHERE OROGRAPHIC INFLUENCE HAS PLAYED A MAJOR ROLE
TODAY. HERE WITH ALREADY SIGNIFICANT AMOUNTS IN PLAY AND MORE
EXPECTED...FLOOD WATCH HAS BEEN ISSUED. RAIN TAPERS OFF FROM WEST TO
EAST VERY LATE TONIGHT INTO EARLY WEDNESDAY MORNING. AFTER THAT...
FAIR AND COOLER CONDITIONS RETURN FOR WEDNESDAY AND WEDNESDAY NIGHT.
ALTHOUGH A BIT MORE CLOUDS EXPECTED NOW FOR WEDNESDAY NIGHT...STILL
MAY BE SEE SOME FAIRLY GOOD RADIATIONAL COOLING AS WINDS DIMINISH.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
FAIRLY CALM THROUGH THE PERIOD WITH ONLY A CHANCE OF SHOWERS
SATURDAY THROUGH EARLY SUNDAY.
&&
.HYDROLOGY...
EXPECT UPWARDS TO 2 INCHES ACROSS ENTIRE AREA EXCEPT NORTHWEST WHERE
3 TO 4 INCHES SEEM LIKELY. WATCH ISSUED FOR THESE AREAS ALREADY.
WATCH WILL BE POSTED UNTIL 400 AM...MID CREW CAN DECIDE AT THAT TIME
TO LET EXPIRE OR EXTEND.
&&
.AVIATION...
CIGS/VSBYS GENERALLY IFR/MVFR...THOUGH EVERYONE WILL BE COMING DOWN
TO IFR/LIFR LATER THIS EVENING AND CONTINUES OVERNIGHT. HAVE TIMED
WIND INCREASE/SHIFT AND ARRIVAL OF STEADIER RAINS AROUND 00Z FOR
KNYC VICINITY TO ABOUT 03Z FOR KGON. RAIN SHOULD FINALLY END 08Z OR
SO FOR KSWF...09Z-10Z FOR KNYC VICINITY AND 13Z-ISH KGON. -SR-
&&
.MARINE...
LOW MOVING SOUTH OF THE AREA WITH INCREASE WINDS TONIGHT. WINDS
ALOFT OF 40 TO 50 KNOTS EXPECTED TO MIX DOWN TO THE WATER SURFACE
WITH FREQUENT GUSTS EXCEEDING 35 KNOTS ON ALL THE AREA WATERS LATE
TONIGHT AND CONTINUING INTO WEDNESDAY AFTERNOON. GUSTS AND SUSTAINED
WINDS WILL GRADUALLY DIMINISH AS THE LOW MOVES EAST OF THE WATERS
AFTER 18Z WEDNESDAY INTO WEDNESDAY NIGHT. SEAS WILL INCREASE TO
SMALL CRAFT LEVELS THIS EVENING AND CONTINUE INTO THURSDAY
AFTERNOON...ON THE OCEAN WATERS.
TIDES ARE CURRENTLY RUNNING A HALF A FOOT TO A FOOT ABOVE PREDICTED
LEVELS AND ARE FORECAST TO REMAIN ABOVE WITH TONIGHT AND WEDNESDAY
MORNING HIGH TIDE CYCLE. WITH FORECAST TIDES POSSIBLY REACHING
CLOSE TO 2 FEET ABOVE WITH THE WEDNESDAY MORNING HIGH TIDE
CYCLE...THESE LEVELS WILL BE ENOUGH TO PRODUCE MINOR COASTAL
FLOODING AT THE TIMES OF HIGH TIDE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 400 AM FOR CTZ005.
NJ...FLOOD WATCH UNTIL 400 AM FOR NJZ002>005-011.
NY...FLOOD WATCH UNTIL 400 AM FOR NYZ067-071.
MARINE...GALE WARNING TONIGHT INTO WEDNESDAY
ANZ350-353-355-330-335-338.
&&Hazardous weather outlook, Sep 28, 5:35 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 535 AM EDT TUE SEP 28 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-291000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 535 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE SURGING NORTH WELL AHEAD OF TROPICAL DEPRESSION JEANNE WILL INTERACT WITH AN OFFSHORE WARM FRONT AND A COLD FRONT APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN WHICH COULD BECOME HEAVY AT TIMES TODAY. RAINFALL IS EXPECTED TO RANGE FROM 1 TO 2 INCHES BY THE TIME IT ALL ENDS LATE TONIGHT. ISOLATED HIGHER RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE...ESPECIALLY NORTH AND WEST OF NEW YORK CITY AND ACROSS EASTERN LONG ISLAND. THIS AMOUNT OF RAIN IS NOT EXPECTED TO CAUSE WIDESPREAD FLOODING PROBLEMS...BUT COULD CAUSE PONDING ON AREA ROADWAYS AND NUISANCE FLOODING OF POOR DRAINAGE AREAS...CREATING MORE DIFFICULT RUSH HOUR TRAVEL CONDITIONS THIS EVENING. JEANNE WILL PUSH OFF THE SOUTHERN VIRGINIA COAST THIS EVENING...AND PASS WELL SOUTH OF LONG ISLAND TONIGHT. NORTHEAST WINDS WILL INCREASE TONIGHT BETWEEN THE DEPARTING TROPICAL DEPRESSION AND A HIGH PRESSURE RIDGE BUILDING INTO NEW ENGLAND. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED TONIGHT FOR THE COASTAL WATERS FOR SUSTAINED WINDS OF 20 TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS. GUSTS TO AROUND 30 MPH ARE POSSIBLE ON LAND...BUT SHOULD BE CONFINED TO COASTAL SECTIONS. FINALLY...TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED WITH HIGH ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY CAUSE MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF HIGH TIDE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TIDAL DEPARTURES OF UP TO A FOOT ABOVE NORMAL...COMBINED WITH HIGH ASTRONOMICAL TIDES IN ASSOCIATION WITH THE FULL MOON...MAY CAUSE MINOR TIDAL FLOODING IN COASTAL SECTIONS AROUND THE TIMES OF HIGH TIDE WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY FOR RAINFALL OF AN INCH OR MORE AND ANY ASSOCIATED FLOODING...AND TONIGHT AND WEDNESDAY MORNING FOR WIND GUSTS EXCEEDING 40 MPH AND POTENTIAL MINOR COASTAL FLOODING. GOODMAN
In the hours before
Special weather statement, Sep 28, 3:17 PM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 317 PM EDT TUE SEP 28 2004 CTZ006>012-NJZ006-NYZ072>081-290300- BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY- NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY- QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 317 PM EDT TUE SEP 28 2004 THE REMNANTS OF JEANNE WAS LOCATED NEAR ROANOKE VIRGINIA...MOVING NORTHEAST AT ABOUT 20 MILES AN HOUR. IT IS STILL EXPECTED TO TAKE A MORE EASTERLY TRACK LATE TODAY AND OVERNIGHT. TROPICAL MOISTURE SURGING NORTHWARD WELL IN ADVANCE OF JEANNE IS INTERACTING WITH AN OFFSHORE WARM FRONT AND A COLD FRONT APPROACHING FROM THE GREAT LAKES TO PRODUCE RAIN ACROSS OUR REGION. THIS RAIN WILL BE LOCALLY HEAVY AT TIMES INTO THIS EVENING. RAINFALL IS EXPECTED TO RANGE BETWEEN 1 AND 2 INCHES WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE BEFORE IT ALL ENDS FROM WEST TO EAST VERY LATE TONIGHT OR EARLY WEDNESDAY MORNING. SUCH AMOUNTS ARE EXPECTED TO LEAD TO NUISANCE FLOODING PROBLEMS ALONG AREAS ROADWAYS AND IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Flash Flood Warnings in New York, 2004Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.